Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

Prescribed too many meds for depression & anxiety?

My 61 yr old husband is taking Lexapro 20 mg, Alprazolam ER .5 mg, Effexor XR 150 mg, Buspirone HCL 15 mg, Lamictal 100 mg, Provigil 200 mg, Bisoprolol/HCT/z 10/6 .25 tab, Celebrex 200 mg, Spiriva, Lisinopril 10 mg and  , Metanx and he's still depressed and anxious.  He meditates every day but has not seen a therapist.  Could the combination of all these meds be making him worse?  Is a second opinion advisable?  Thank you.
10 Responses
Avatar universal
Wow does he need a 2nd opinion!  Of course they could be making him worse.  Cannot see why he needs all of those antidepressants.  Don't know what all of the drugs are, but do know there are more than 2 antidepressants on that list.  As far as the anxiety goes, antidepressants never worked for anxiety for me, just for the depression, so I can understand why he is on the alprazolam.  Definitely think he needs a therapist as well.
Avatar universal
I am a lay person, not a doctor.   But, in my experience , years of it, I have learned that if you are smart you have to question everything the psychiatrist prescribes and investigate the drugs, the drugs they prescribe.   Its unfortunate because as lay people we are told by other lay people that we need to follow the advise of psychiatrists , that they are the experts.   What you need to understand is that pscyhiatrists fight amongst themselves over what is right and wrong.   You can have one prescribe multiple medications and then go to another and have the second doc tell you that the first should have never put you on those meds and he will prescribe differently and possibly less medications.   Take myself for instance I have had times where I was so over medicated with stuff that wasnt needed or working that I had to apply the brakes and question what they were doing and to say no when something wasnt right.   In a book I read a psychiatrist said if a medication is not working or the side effects are causing way too many problems dont stay on it.  I took that advise.   I dont want you to get paranoid of the doctors.  It has just been my experience that you have to do a little detective work to see if they are doing the right thing.   There are bad ones out there.  Its a shame but a reality ,so yes I would get a second opinion, learn about depression from different sources so you can become educated and make descions with your doctor.  good luck.
476009 tn?1211470589
Wow that seems like alot.  I would get at least a second if not a third opinion with at least one from a psychiatrist.  You could always call the pharmacist to make sure that all these meds should be taken together if you haven't already.  Some of those can have nasty withdrawal symptoms if stopped without careful tapering so keep that in mind too.
459689 tn?1276573743
I strongly suggest a second opinion. The meds can counter act each other. I was put on three ssris and one benzo (klonopin) and I was confused and could barely talk. I went back to the doc and he was more confused than I. I researched and used reason and logic, my first thought was how will they dtermine what is working and what is not if they start me on 3 ssris at the same time?

I was taking 1sri and had some trauma went into a bad panic ended up in the ER and that is where the med cocktail started.

I demanded to get off of them and start over 1 at a time. I tried 1 that did not work because of bad side effects but am now back on the original and feel great. Logic and reason go along way when it comes to anti depressants and or anti anxiety medication; unfortunately I have found little of either in many doctors. When it comes to mental issues they seem to use a one size fits all method. I hope this helps, your husband is on a rediculous amount of meds, unless I am missing something....good luck


kcdem
457721 tn?1256644398
omg....what doctor would EVER prescribe that much medication?  Seriously....too many SSRI's can cause Seratonin Syndrome...(google that and make sure and look out for the symptoms)  I can tell you that I am on 10 mg of Lexapro, .5-1mg of ativan as needed for anxiety attacks.  I was suffering from SEVERE depression...and Paxil almost ruined my life...but now that I am on the Lexapro/Ativan combo...I feel great mentally for the first time in 3 years!  

You should definitely seek a 2nd opinion...seriously!
Avatar universal
You really need to get him a second opinion by a better trained Psychiatrist.

That's just too many meds plain and simple. No wonder he is feeling so horrible.

I have a three strikes rule. If my P-doc can't find a way to control my severe depression and anxiety with three meds or less then he's fired.

More is not always better. A good Psychiatrist would have been dumping some of those meds before adding another. For example if I relaps (I usually do every couple years) then my P-doc and I pick one of the three meds I am taking and eliminate it and add a different one to produce a result. We don't just stack on more and more.

This elimination and addition process is not an exact science. I use my best judgement as to what one of the three meds I am taking is not working and I dump it before adding another. In general I am usually correct on which one is not working. Im my case it's usually the one I have been taking the longest.
485915 tn?1208963881
Time to switch doctors, and also check out each medication on a good site, like www.mayoclinic.com where you can read about each drug, dosages, what it supposed to do, bad reactions, what not to take it with, etc.  
You have to read up on all medications, because frankly, doctors can not keep up with all the new medicines. It can save lives to learn all you can about what you or spouse is taking. Just last week when my doctor was to add another medicine because a generic was not working at all, I told him no, I didn't think that would be a good thing for me, and then I told him the dosages of the generic (he thought top was 300 and it was 375mg) and dosages of the name brand which had worked in the past, and then I told him I researched it online and found so many that the generic medicine did not work for at all. Complaining online in forums is a good way to help others fight back.

But we do have to literally educate ourselves about medications and try other doctors until we find one that cares enough to listen to us and read up on medications. PLEASE get another opinion and also talk to other people in your area about doctors to see if one is recommended by them, as that is a good way to find a decent doctor.
In my town, there is a monopoly by the hospital, and those of us that do not drive have no choice but to try to get docs to understand that we want some control of what we take.
Persistance is all I have to work with, and it actually worked to be gentle, informed and yet firm with doctors.
It was a lot of work, but i am feeling so much beter now.
We are all with you on this!!!!!!
470024 tn?1242512706
Not all these medications are Antidepressants some are blood pressure medications and others I don't know. I have been on up to three antidepressants/anxiety drugs at one time and they did work but I didn't like the side effects and tapered off and am now only taking Effexor xr 75mg twice a day and Xanax .5mg as needed for anxiety. If your husband is not feeling any better and as you say he is trying to be proactive with his depression by meditation, then by all means seek a second opinion.  Also, be aware blood pressure medications have some odd side effects like depression, anxiety, and problems reaching orgasm, that is if you can get an erection in the first place. Research all medications he's taken it will shock you how some medications can effect you. I do think finding a good therapist is also a positive step. I put off going to therapy for many years and only became more depressed. When I finally began therapy I was amazed at how much lighter I felt. I even looked forward to going and unloading every two weeks. Your husband may not need to go more than one or two times before he feels in better state. Seek that second opinion and I wish you all the best. I hope he feels better soon..  Sheila
471949 tn?1236907626
Yes, way too many meds.  I'd say time for a new doc...but don't quit any of the meds cold turkey as that is very, very bad.  A lot of the time the side effects of ADs can be worse than what they are prescribed for....always ask questions of the docs; they don't know it all, despite what they think!

Good luck!!
459689 tn?1276573743
addysmom,

what was your paxil experience...was it side effects that a doctor told you to ride out??


kcdem
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.